Antidepressants are a type of medication used to reduce the symptoms of patients who have problems related to depression. They work in correcting chemical imbalances of neurotransmitters in the brain. It is precisely these imbalances that may be related to changes in mood and behavior of an individual.
Why does the antidepressant get fat?
It is possible to state that the antidepressant is fattening due to the fact that one of the side effects that the medicine causes in the life of a patient is the increase of appetite. This issue can also become a matter of concern for a person who has been advised to use the remedy to get rid of problems related to depression.
A study conducted by collecting data from approximately 2, 00 adult patients who were on antidepressant treatments for one year, from a New England health system in the United States, noted the weight gain that certain types of antidepressants can users.
The researchers found that patients who ingested a drug called citalopram (Celexa), which is known as a Selective Serotonin Reuptake Inhibitor (SSRI), have increased their weight by more than, kg.
In turn, users of the drug fluoxetine (Prozac), which also functions as an SSRI, have gained approximately 700 grams and those who had been given sertraline (Zoloft) prescribed had a weight gain of about 1 kg.
What to do in front of weight gain
You know you have problems with depression, you went for treatment, you took the medicine prescribed by the doctor and you noticed that the antidepressant gets fat. What to do? The first step is to be honest with the practitioner who recommended the remedy and warn you about weight gain, especially if it is too exaggerated. You may be asked to choose the medicine and ask if there is no possibility of changing the antidepressant with another medicine that does not cause so much weight gain.
Do not let the side effects of the drug put you off on treatment. Keep going to the doctor, who can inform you if the result is as expected and how your clinical course is.
- Does Paroxetine Fatten or Lose Weight?
- Does Pristiq Thin or Fatten?
- Does Nortriptyline Fat or Lose Weight?
- Does Sertraline Thin or Fatten?
If you feel insecure with the professional that is accompanying you, there is nothing wrong in seeking a second reliable opinion and take away any doubts you may have. Just do not stop the treatment without the recommendation of a specialist or without communicating the doctor.
Also, do not take medicines on your own in order to inhibit the weight gain effect of the antidepressant. Those who do not have a specialization in medicine probably do not know how to choose a remedy or even check what damages it can cause to the body. If you insist on this practice, instead of solving one problem, you may end up with another.
Another key action is to do everything not to contribute even more with the weight gain caused by the medicine. One suggestion is to change your eating habits by swapping treats, snacks, sweets, and frozen foods for fresh, healthier foods like fruits and vegetables. Remember that research indicates that the antidepressant fattens more because of the gain of appetite, of overcoming depression. So you need to be careful about eating habits and the level of daily physical activity.
Last but not least, try some kind of physical exercise. In addition to doing good for health, moving the body in activities helps release endorphin, a substance known as a natural painkiller, which causes feelings of well-being and tranquility and still inhibits the stress. A party of football or volleyball with neighbors and even a walk may be enough to contribute to this.
Does any antidepressant lose weight?
One of the side effects of the antidepressant is the weight gain, but there are some of them that cause just the opposite: the weight loss.
The antidepressant Wellbutrin is a medicine that causes the weight loss in the people who use it. The reason is that it increases the speed of metabolism and energy of the body and can even decrease appetite in some individuals.
The same study found the effect of weight gain on antidepressants citalopram, fluoxetine and sertraline, depression patients treated with wellbutrin lost approximately one kilogram after product.
However, this remedy may also cause some undesirable effects such as increased anxiety, and may not be effective in balancing the serotonin, neurotransmitter responsible for factors such as sleep regulation, appetite, heart rate, body temperature and functions intellectuals.
The low level of serotonin in the body can cause problems such as bad mood, drowsiness, lack of desire increased appetite, difficulty in learning and concentration, irritability, tiredness and lack of patience.
It is worth noting here that if you use antidepressants that lose weight without medical advice and without having problems of depression, only to lose weight is an extremely risky attitude. In addition to the danger involved in self-medication, an antidepressant can cause several other side effects that go beyond weight loss.
The best way to lose weight is not to take an antidepressant that decreases appetite, but rather to change eating habits and practice physical exercises, preferably with the guidance of specialists.
Other side effects of antidepressants
In addition to the antidepressants that lose weight and those who gain weight, these medications can still bring some side effects nausea, fatigue, drowsiness, insomnia, constipation, dry mouth, blurred vision, irritability, anxiety, restlessness and vertigo.
Antidepressants can also cause harm to a patient's sex life, resulting in loss of sexual appetite, erectile dysfunction and decreased orgasm.
Do you need to medicate with antidepressants? Which medicine did your doctor prescribe for you? Does this antidepressant get fat or lose weight? Comment below.(81votes, average:, 4of 5)